Mississippi, 2005

Damaging Wind in Mississippi, August 28, 2005

August 28, 2005 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 28, 3:54 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 28, 3:54 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT SUN AUG 28 2005

...HURRICANE KATRINA EXPECTED TO HAVE IMPACTS ON THE MID SOUTH
MONDAY AND TUESDAY...

.DISCUSSION...LATEST INFORMATION FROM TPC AND AND USAF RECONAISSANCE
AIRCRAFT IN THE GULF OF MEXICO PLACE HURRICANE KATRINA 150 MILES
SOUTH OF THE MOUTH OF THE MISSISSIPPI RIVER. MAXIMUM SUSTAINED WINDS
OF 165 MPH...AND HIGHER GUSTS CLASSIFY THIS SYSTEM NEAR A
CATASTROPHIC CATEGORY 5 HURRICANE. MEANWHILE...THE COLD FRONT
APPROACHING YESTERDAY BECAME QUASI-STATIONARY ACROSS SOUTHERN
ILLINOIS AND MISSOURI TODAY.

TONIGHT...HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL SOMEWHERE
NEAR NEW ORLEANS TOWARD MORNING WHILE QUASI-STATIONARY BOUNDARY WILL
STILL BE UPSTREAM OF THE FORECAST AREA. CONVECTION FROM THIS
AFTERNOON HAS MAINLY BEEN ALONG AND SOUTH OF A LINE FROM PARIS
TENNESSEE TO FORREST CITY ARKANSAS. AS A RESULT WILL CARRY SCATTERED
POPS ACROSS THE AREA TONIGHT.

MONDAY THROUGH TUESDAY WENT WITH CATEGORICAL POPS MONDAY AFTERNOON
THROUGH TUESDAY MORNING ACROSS MUCH OF THE AREA AS THE TROPICAL
SYSTEM MOVES ACROSS PORTIONS OF NORTHERN MISSISSIPPI. MODEL
SUSTAINED WINDS ACROSS THE INLAND TROPICAL STORM WATCH AREA SUGGEST
SUSTAINED WINDS WILL BE 40 TO 50 MPH WITH WINDS UP TO 65 MPH ACROSS
THE SOUTHEAST SECTION OF THE FORECAST AREA WITH WIND GRADIENT
RELAXING A BIT AWAY FROM THE CENTER. PRIMARY SEVERE THUNDERSTORM
THREAT AREA WILL BE ACROSS SOUTHEAST SECTIONS OF THE AREA. HEAVY
RAINFALL DEFINITELY NOT OUT OF THE QUESTION WITH PRECIPITABLE WATER
VALUES BETWEEN 2.5 TO 3 INCHES ACROSS NORTHERN MISSISSIPPI MONDAY
NIGHT INTO THE FIRST HALF OF TUESDAY. WINDS WILL BEGIN TO RELAX
ACROSS THE MID SOUTH DURING THE DAY ON TUESDAY AS THE TROPICAL
SYSTEM CONTINUES TO WEAKEN AND MOVE NORTHEAST. STILL TOO EARLY TO
UPGRADE WATCH AREAS TO WARNINGS AT THIS TIME BUT EXPANDED INLAND
TROPICAL STORM WATCH WEST TO AREAS PRIMARILY ALONG AND EAST OF A
MICHIGAN CITY TO CHARLESTON LINE.

LONG TERM...THURSDAY THROUGH SUNDAY...DECENT MODEL AGREEMENT WITH
THE HANDLING OF THE FUTURE REMNANTS OF HURRICANE KATRINA. 00Z
CANADIAN AND 06Z GFS SPEED UP THE MERGING OF THE REMNANTS WITH UPPER
LEVEL TROUGHT ACROSS THE EASTERN UNITED STATES. HOWEVER THE PAST
COUPLE OF EUROPEAN RUNS HAVE BEEN A BIT SLOWER WITH THE PRORGRESSION
OF THIS FEATURE. BASED ON CURRENT ACCELERATION OF THE HURRICANE WILL
LEAN TOWARDS GFS/CANADIAN SOLUTION.

MANY THANKS TO HUN...BMX...JAN FOR COORDINATION.

GRIDS ALREADY PUBLISHED.

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...FLOOD WATCH 00Z TUESDAY TO 18Z TUESDAY ALL COUNTIES.
  INLAND TROPICAL STORM WATCH 00Z TUESDAY TO 18Z TUESDAY FOR
  MSZ002>006-009-011>017-020>024
. TN...FLOOD WATCH 00Z TUESDAY TO 18Z TUESDAY ALL COUNTIES ALONG
  AND SOUTH OF INTERSTATE 40.
  INLAND TROPICAL STORM WATCH 00Z TUESDAY TO 18Z TUESDAY FOR
  TNZ090>092.

CJC
Hazardous weather outlook, Aug 28, 4:05 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT SUN AUG 28 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
505 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH
DAMAGING WINDS THE PRIMARY THREAT. ANY SEVERE WEATHER WILL REMAIN
ISOLATED AND WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE
ISOLATED SEVERE THREAT SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...

EXTREMELY DANGEROUS HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL
ALONG THE SOUTHEAST LOUISIANA COAST ON MONDAY MORNING. WHILE THERE IS
STILL SOME UNCERTAINTY TO THE EVENTUAL TRACK AND INTENSITY OF
KATRINA...THIS SYSTEM IS EXPECTED TO BRING HEAVY RAINS...STRONG
WINDS...AND POSSIBLE SEVERE WEATHER TO PORTIONS OF THE MID-SOUTH
MONDAY NIGHT AND TUESDAY.

A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTH MISSISSIPPI AND
PORTIONS OF WEST TENNESSEE ALONG AND SOUTH OF INTERSTATE 40. THE
FLOOD WATCH WILL BE IN EFFECT FROM 7 PM MONDAY UNTIL 1 PM TUESDAY.
THREE TO SIX INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA.

AN INLAND TROPICAL STORM WATCH HAS ALSO BEEN ISSUED FOR MOST OF
NORTH MISSISSIPPI AND PORTIONS OF WEST TENNESSEE. THIS WATCH WILL
REMAIN IN EFFECT UNTIL 1 PM TUESDAY. THIS WATCH INCLUDES MOST OF
NORTH MISSISSIPPI EAST OF THE INTERSTATE 55 CORRIDOR AND PORTIONS
OF SOUTHWEST TENNESSEE FROM BOLIVAR TO SAVANNAH. SUSTAINED TROPICAL
STORM FORCE WINDS ARE EXPECTED ACROSS THESE AREAS MONDAY NIGHT AND
TUESDAY.

THERE WILL ALSO BE THE THREAT FOR SEVERE WEATHER AND ISOLATED
TORNADOES ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...PRIMARILY
ALONG AND TO THE EAST OF THE EVENTUAL TRACK OF KATRINA. AT THIS
TIME...THE BEST SEVERE WEATHER THREAT WILL EXIST ALONG AND TO THE
SOUTHEAST OF A LINE FROM CORINTH TO TUPELO TO HOUSTON MISSISSIPPI.

FOR MORE DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE
INDIVIDUAL STATEMENTS AND WATCHES ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY MONDAY NIGHT AND TUESDAY FOR
IMPACTS ASSOCIATED WITH KATRINA.

JLH/CJC

In the hours before

Special weather statement, Aug 28, 4:34 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT SUN AUG 28 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-290500-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
534 PM CDT SUN AUG 28 2005

...HURRICANE KATRINA FORECAST TO TRACK ACROSS PORTIONS OF THE
MID-SOUTH MONDAY NIGHT AND TUESDAY...

EXTREMELY DANGEROUS CATEGORY FIVE HURRICANE KATRINA CONTINUES TO MOVE
NORTHWEST ACROSS THE NORTHERN GULF OF MEXICO THIS EVENING. AS OF 4
PM CDT...KATRINA HAD MAXIMUM SUSTAINED WINDS OF 165 MILES PER HOUR...
WITH HIGHER GUSTS.

KATRINA IS MOVING TOWARD THE NORTHWEST AT 13 MILES PER HOUR. THE
HURRICANE IS FORECAST TO GRADUALLY TURN TO THE NORTH OVER THE NEXT
24 HOURS. ON ITS CURRENT FORECAST TRACK...HURRICANE KATRINA IS
EXPECTED TO MAKE LANDFALL IN THE VICINITY OF NEW ORLEANS LOUISIANA AS
AN INTENSE CATEGORY 4 OR 5 HURRICANE ON MONDAY...WITH THE REMNANTS
TRACKING NORTH NORTHEAST ACROSS NORTHEAST MISSISSIPPI AND WEST-
CENTRAL TENNESSEE LATE MONDAY NIGHT THROUGH TUESDAY. SIGNIFICANT
WEATHER IMPACTS ARE ANTICIPATED ACROSS PORTIONS OF THE MID-SOUTH LATE
MONDAY NIGHT AND TUESDAY...PRIMARILY TO THE EAST OF THE MISSISSIPPI
RIVER.

ON ITS CURRENT FORECAST TRACK AND INTENSITY...KATRINA IS EXPECTED TO
BRING A VARIETY OF INCLEMENT WEATHER...INCLUDING THE POSSIBILITY OF
FLOODING RAINFALL...TROPICAL STORM FORCE WINDS...AND SEVERE WEATHER.
AT THIS TIME...IT APPEARS THAT THE WORST WEATHER WILL IMPACT
NORTHEAST MISSISSIPPI BEGINNING MONDAY NIGHT AND SPREADING NORTHWARD
INTO PORTIONS OF WEST TENNESSEE ON TUESDAY.

RESIDENTS ACROSS THE MID-SOUTH SHOULD BEGIN MAKING PREPARATIONS NOW
FOR THE POSSIBILITY OF SIGNIFICANT TROPICAL WEATHER IMPACTS.

JLH
Special weather statement, Aug 28, 7:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT SUN AUG 28 2005

MSZ003-004-290145-
TIPPAH MS-BENTON MS-
820 PM CDT SUN AUG 28 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH
COUNTIES.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 10 MILES EAST OF RIPLEY
TO 4 MILES SOUTH OF BLUE MOUNTAIN AT 820 PM CDT...MOVING NORTHWEST AT
20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Columbus AFB radar (KGWX), 91 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippah

When
August 28, 7:30 PM CST to 7:40 PM CST
Where
Tippah County, 4 mi E of Dumas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -88.767

Some trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472042.